Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Detroit, MI

July 21, 2003Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 21, 2003, 3:34 PM EDT for Oakland County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 3:34 PM EDT (19:34 UTC)
Expired
Jul 21, 2003, 4:30 PM EDT
In force
56 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Oakland County, MI

The radar

The Detroit radar (KDTX), 3 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 211934
SVRDTX
MIC125-212030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 430 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF ORTONVILLE...OR 10 MILES
  SOUTHWEST OF LAPEER...MOVING SOUTHEAST AT 15 MPH. THIS SEVERE
  THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH HAIL
  UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILFORD AT 350 PM EDT
  CLARKSTON...WHITE LAKE...SOUTH LYON AT 355 PM EDT
  OXFORD...WATERFORD AT 410 PM EDT
  LAKE ORION AT 415 PM EDT
  LEONARD...ORCHARD LAKE...NOVI AT 420 PM EDT

THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.

LAT...LON 4288 8367 4244 8366 4246 8310 4289 8310

$$

GURNEY OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM EDT, 34 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
300 PM EDT MON JUL 21 2003

FOCUS IS ON THE SHORT TERM AS CONVECTION CONTINUES TO BREAK OUT
AHEAD OF ADVANCING SHORT WAVE AND SURFACE FRONT THIS AFTERNOON. EAST
WEST SURFACE BOUNDARY ACROSS SOUTHERN LOWER WITH BETTER THAN 2K J/KG
POOLING ALONG THE BOUNDARY AS DEW POINTS START TO CLIMB TOWARD 70.
MID LEVEL WIND FIELDS ARE ALSO GRADUALLY INCREASING AS SHORT WAVE
AXIS APPROACHES... INCREASING CHANCES THAT CONVECTION WILL BECOME
MORE ORGANIZED WITH TIME. CONVECTION HAS BEEN RELATIVELY SLOW MOVING
THIS AFTERNOON.. AND SOME ALIGNMENT ALONG THE BOUNDARY HINTING
TOWARD THE POSSIBILITY OF SOME TRAIN ECHOING. THUS HAVE OPTED TO
BUMP UP QPF... AND MENTION POSSIBILITY OF HEAVY RAIN IN THE
FORECAST.

LOOKS LIKE CONVECTION WILL CONTINUE ACROSS MOST OF THE CWA...
PARTICULARLY IN THE SOUTH HALF... WELL INTO THE EVENING HOURS. AFTER
THAT WILL CUT BACK DRAMATICALLY ON POPS... AND THINGS SHOULD PRETTY
MUCH BE OVER BY 06 UTC. MAIN QUESTION AFTER THAT FOR TUESDAY AND
WEDNESDAY WILL BE ABILITY TO KICK OFF SCATTERED SHOWERS UNDER THE
UPPER COLD POOL. BOTH DAYS... AFTERNOON STABILITY INDICES POINT
TOWARD UNSTABLE ENOUGH PROFILES TO JUSTIFY SMALL POPS... ALTHOUGH A
FOCUSING MECHANISM WILL BE SOMEWHAT LACKING. HAVE OPTED TO
CONTINUE/INCLUDE SMALL POPS EACH AFTERNOON... AND REMOVE POPS FOR
THE MORE STABLE OVERNIGHT/MORNING PERIODS.

LITTLE CHANGE TO LATER PERIODS OF THE FORECAST... WITH A GENERALLY
COOLER THAN NORMAL TREND THROUGH THE WEEKEND.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 21, 12:10 PM EDT, 3 hours 24 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-221000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1210 PM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST MICHIGAN
THIS AFTERNOON. LOCATIONS NEAR FLINT...OWOSSO AND THE TRI CITIES
WILL SEE THESE THUNDERSTORMS MOVE IN FROM THE WEST SHORTLY AFTER 1
PM. MEANWHILE...LOCATIONS ACROSS THE THUMB AND AROUND THE METRO
DETROIT AREA WILL SEE MORE NUMEROUS THUNDERSTORMS AFTER 3 PM.
THUNDERSTORMS WILL DIMINISH ACROSS THE AREA BY 8 PM THIS EVENING.
SOME OF THE STRONGER STORMS THIS AFTERNOON AND EARLY THIS EVENING
MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH IN DIAMETER.
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL CAN BE EXPECTED WITH ANY
THUNDERSTORM THAT DEVELOPS THIS AFTERNOON. THIS MAY LEAD TO SOME
LOCALIZED FLOODING IN LOCATIONS ALONG AND SOUTH OF AN ANN ARBOR TO
DETROIT LINE DUE TO THE RAINFALL RECEIVED LAST NIGHT. THE
THUNDERSTORMS WILL MOVE EAST AT 20 MPH.

THESE THUNDERSTORMS ARE ASSOCIATED WITH A COLD FRONT AND WEAK LOW
PRESSURE SYSTEM THAT WILL SLOWLY BE MOVING EAST ACROSS THE STATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND WEDNESDAY
AFTERNOON...BUT SEVERE WEATHER IS NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:50 AM EDTSevere Thunderstorm WarningDTXWashtenaw55 min
Jul 21, 1:03 AM EDTSpecial Marine WarningDTX57 min
Jul 21, 2:38 AM EDTTornado WarningDTXMonroe67 min
Jul 21, 2:48 AM EDTSpecial Marine WarningDTX57 min
Jul 21, 3:12 AM EDTSevere Thunderstorm WarningDTXWashtenaw78 min
Jul 21, 3:12 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer63 min
Jul 21, 3:47 PM EDTSevere Thunderstorm WarningDTXSaint Clair88 min
Jul 21, 3:52 PM EDTSevere Thunderstorm WarningDTXMacomb68 min
Jul 21, 4:28 PM EDTTornado WarningDTXOakland62 min
Jul 21, 4:56 PM EDTSpecial Marine WarningDTX64 min
Jul 21, 5:04 PM EDTSevere Thunderstorm WarningDTXLenawee, Washtenaw56 min
Jul 21, 5:16 PM EDTSevere Thunderstorm WarningDTXSaint Clair44 min
Jul 21, 5:44 PM EDTSevere Thunderstorm WarningDTXMonroe61 min
Jul 21, 5:47 PM EDTSpecial Marine WarningDTX73 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.